Incidence of treatment-limiting toxicity with Stavudine-based antiretroviral therapy in Cambodia: a retrospective cohort study

V Phan, S Thai, K Choun, L Lynen, J van Griensven

Research output: Contribution to journalA1: Web of Science-article

5 Downloads (Pure)

Abstract

BACKGROUND: Although stavudine (D4T) remains frequently used in low-income countries in Asia, associated long-term toxicity data are scarce. The aim of this study was to determine the long-term incidence of severe D4T-toxicity (requiring drug substitution) and associated risk factors in HIV-infected Cambodians up to six years on antiretroviral treatment (ART). METHODOLOGY/PRINCIPAL FINDINGS: This is a retrospective analysis of an observational cohort, using data from an ART program with systematic monitoring for D4T-toxicity. Probabilities of time to D4T substitution due to suspected D4T toxicity (treatment-limiting D4T toxicity) were calculated, a risk factor analysis was performed using multivariate Cox regression modelling. Out of 2581 adults initiating a D4T-containing regimen, D4T was replaced in 276 (10.7%) patients for neuropathy, 14 (0.5%) for lactic acidosis and 957 (37.1%) for lipoatrophy. The main early side effect was peripheral neuropathy (7.0% by 1 year). After the first year, lipoatrophy became predominant, with a cumulative incidence of 56.1% and 72.4% by 3 and 6 years respectively. Older age (aHR 1.8; 95%CI: 1.4-2.3) and lower baseline haemoglobin (aHR 1.7; 95%CI: 1.4-2.2) were associated with the occurrence of neuropathy. Being female (aHR 3.8; 95%CI: 1.1-12.5), a higher baseline BMI (aHR 12.6; 95%CI: 3.7-43.1), and TB treatment at ART initiation (aHR 8.6; 95%CI: 2.7-27.5) increased the likelihood of lactic acidosis. Lipoatrophy was positively associated with female gender (aHR 2.3; 95%CI: 2.0-2.6), an older age (aHR 1.3; 95%CI: 1.1-1.4), and a CD4 count <200 cells/microL (aHR 1.3; 95%CI: 1.1-1.5). CONCLUSIONS: Stavudine-based treatment regimens in low-income countries are associated with significant long-term toxicities, predominantly lipoatrophy. Close clinical monitoring for toxicity with timely D4T substitution is recommended. Phasing-out of stavudine should be implemented, as costs allows.
Original languageEnglish
JournalPLoS ONE
Volume7
Issue number1
Pages (from-to)e30647
ISSN1932-6203
DOIs
Publication statusPublished - 2012

Keywords

  • B780-tropical-medicine
  • Viral diseases
  • HIV
  • AIDS
  • HAART
  • Antiretrovirals
  • Incidence
  • Toxicity
  • Stavudine
  • Risk factors
  • Neuropathy
  • Lipoatrophy
  • Age
  • Hemoglobin
  • Gender
  • CD4 lymphocyte count
  • Cambodia
  • Asia-Southeast

Fingerprint Dive into the research topics of 'Incidence of treatment-limiting toxicity with Stavudine-based antiretroviral therapy in Cambodia: a retrospective cohort study'. Together they form a unique fingerprint.

Cite this